Cymbalta is a prescription medication used to treat major depressive disorder, generalized anxiety disorder, fibromyalgia, and chronic musculoskeletal pain. It is an antidepressant that belongs to the class of drugs known as serotonin-norepinephrine reuptake inhibitors (SNRIs).
Cymbalta was developed and manufactured by Eli Lilly and Company, a multinational pharmaceutical company headquartered in Indianapolis, Indiana. The drug was approved by the US Food and Drug Administration (FDA) in 2004 for the treatment of major depressive disorder and was later approved for other conditions.
The development of Cymbalta can be traced back to the 1980s when researchers at Eli Lilly were working on developing a new class of antidepressants that could provide a more effective treatment for depression. The research initially focused on the development of a selective serotonin reuptake inhibitor (SSRI), but later shifted to the development of an SNRI, which would work by inhibiting the reuptake of both serotonin and norepinephrine, two neurotransmitters that are involved in regulating mood.
After several years of research and clinical trials, Cymbalta was approved by the FDA in 2004 for the treatment of major depressive disorder. Since then, it has been approved for the treatment of other conditions, including generalized anxiety disorder, fibromyalgia, and chronic musculoskeletal pain.
However, Cymbalta has also been associated with some potential side effects, including nausea, dizziness, dry mouth, constipation, and decreased appetite. In addition, the drug has been associated with an increased risk of suicidal thoughts and behaviors in some patients, particularly children, adolescents, and young adults. As a result, the drug carries a warning on its label regarding this potential risk.
In this article, we will be sharing the stories of several patients who had bad experiences with the medication.
Cymbalta Ruined My Life
Amy wrote “Cymbalta is the worst medication I have ever been on. I took it for depression and anxiety, on the lowest dosage, and started getting terrible anxiety symptoms. Constantly sweaty but cold, shaking, a feeling of imminent doom, dizziness, headaches, and daily panic attacks for the first time in years. I couldn’t grip the wheel well while driving. I started slowly decreasing my dose which was super hard because you have to do it extremely gradually but this medication was causing me so much pain and anxiety that I tapered too quickly. I had brain zaps (an electric shock going through my brain every time I moved my eyes), terrible pressure in my head, chest pains, nausea, dizziness, and even more, panic attacks. This medication is genuinely the worst thing that has ever happened to me. I got chronic daily headaches when I started it and they have not gone away, over a year later. Talk to your doctor about a different medication, unless you want to be on it for the rest of your life bc tapering is impossible.”
James warned “Do not go on Cymbalta. If you ever have to or want to stop taking it, the withdrawal is nightmarish and severe. It’s so bad it has its own term, “Cymbalta Withdrawal Syndrome.” I tapered down very slowly and on the first week I was totally off of it, I almost lost my mind. My anxiety was through the roof. My thought processes had no logic. I would cry uncontrollably at minor sad and happy things like commercials, news reports, movies, etc. everywhere…in my car, at work, in a store, etc.
I had to go back on a low dose of it and then start taking a low dose of Prozac, tapering slowly off of that to make the Cymbalta withdrawal somewhat tolerable. The makers of the drug have never let the public (or doctors) know about how severe withdrawal is. There’s no black box warning. Many psychiatrists don’t even know about this. Google “Cymbalta Withdrawal Syndrome” and “Prozac Bridge.” It’s all there, and personal attestations like mine. no matter what your doctor is prescribing this for say no.”
An anonymous user wrote “The drug was difficult to start, and side effects were awful such as visual hallucinations (especially in dark environments), agitation, and involuntary spasms. Cymbalta 30 mg worked okay for generalized anxiety disorder and fibromyalgia, not a miracle worker. It suddenly stopped working around the third-year mark, and my side effects worsened too (constipation as 1-2 bowel movements per week, sexual dysfunction, excessive sweating, lethargy, etc). The worst part is the discontinuation syndrome, it literally feels like dying. I was told by medical professionals that at a low dose (30 mg) it’s safe to quit cold turkey, but apparently, there are patients like me who can’t tolerate such a fast taper. People on the Internet with zero knowledge of medicine or pharmacology state that the only safe tapering method is by opening capsules and counting microbeads, lowering the dose by 5-10% every 2-3 weeks. In other words, it would take at least a year to safely taper 30 mg. Avoid this mess by never starting it.”
For Nichole, she wrote “I Started this medication Cymbalta on Monday night. No problem until Wednesday night, when I couldn’t fall asleep. I had to get out of bed because I couldn’t sleep. I felt so jittery in the morning, but my mood was feeling pretty good. I decided to take my blood pressure, and my standing heart rate was 138. It’s usually around 70. Went to the ER (Thanksgiving day), and they did all the proper blood work, X-ray,s and tried to bring the heart rate down. They couldn’t get it down past 100, kept me overnight, and had an echocardiogram the next day. Everyone checked out and the cardiologist told me it was the Cymbalta.”
Peter had this to say “I was prescribed Cymbalta because of nerve pain and fibromyalgia. I took it for three nights. The first morning after a little dry mouth. The second-morning dry mouth was worse and I was feeling a little off. This morning I woke up severely dry mouth, shaking, and off balance, my cognitive function is very slow and I am fatigued. I felt like this once before when I was on Gabapentin which I will never take again. I was on it for 2 years and ended up with seizures. The seizures went away after I stopped gabapentin. I was not going to give Cymbalta any more time to do more damage. I don’t think I will get withdrawals since I was only on it 3 days, at least I hope not.”
Why Do People Have Bad Experiences With Cymbalta?
While Cymbalta can be effective for some people, others may have bad experiences with the drug. Here are some reasons why:
1. Side Effects: Cymbalta can cause a range of side effects, including nausea, vomiting, dizziness, constipation, dry mouth, and insomnia. Some people may experience more severe side effects such as suicidal thoughts, seizures, or liver damage.
2. Drug Interactions: Cymbalta can interact with other medications, such as MAO inhibitors and blood thinners, and can cause serious side effects.
3. Allergic Reactions: Some people may be allergic to Cymbalta or its components, which can cause allergic reactions such as rash, hives, and difficulty breathing.
4. Individual Variation: Everyone’s body is different, and some people may simply be more sensitive to Cymbalta or have a different response to the drug than others.
5. Withdrawal Symptoms: Cymbalta can cause withdrawal symptoms when someone stops taking the drug, which can be severe for some people.
If someone has had a bad experience with Cymbalta, it’s important to talk to a healthcare provider to discuss alternative treatment options.